Cancer drug Vitrakvi has side effects: MoH

December 03, 2018

The Ministry of Health (MoH) has said that Larotrectinib drug Vitrakvi which is used for the treatment of cancer has side effects.

The drug was tested on 55 patients including 12 under the age of 18 years by the US Food and Drug Administration (FDA).

The ministry said that the patients who have been treated by this medicine suffered from fatigue, sickness, vomiting, high liver enzymes, dizziness, diarrhoea and constipation. The ministry issued a statement on Monday as a result of news about the drug being circulated in local and international media.

“Preliminary results show that 73 per cent of these patients have responded to the therapy within the first nine months of taking the drug.

“However, the percentage started to decline gradually, until it reached 39 per cent only during the first year.”

MoH said that it is important to highlight that this drug works in an iterative manner through preventing the growth of tumours caused by a rare genetic disorder (genetic mutation causing some kinds of cancers).

“Therefore, the drug targets certain types of cancer associated with this genetic defect but not all the cancer types,” the ministry said.